Texas, 2022

Hail in Texas, November 4, 2022

November 4, 2022 · NWS OUN · 1 event in 1 county or zone

A storm system brough numerous thunderstorms to western north Texas on the 4th, with a report of large hail received from Archer City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A storm system brough numerous thunderstorms to western north Texas on the 4th, with a report of large hail received from Archer City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 4, 11:37 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Nov 4, 11:37 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1237 PM CDT Fri Nov 4 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 242 AM CDT Fri Nov 4 2022

Keeping the bullet format going given busy short term:

- Thunderstorms expected to continue developing very early this
morning and affect northwest and west-central Oklahoma. Most of the
storms should stay near and behind the cold front, minimizing the
severe threat. However, we will be watching closely for storms
east/ahead of the front for severe wind/brief tornado potential.

- Most model guidance has a relative minimum in activity across
central portions of Oklahoma through the morning, but any small
storm/showers that develops will have to be watched closely.

- The greatest tornado risk remains across southeast Oklahoma this
afternoon and evening, especially with those storms that stay
out/east of the cold front.

- Going to be chilly behind the front today and tonight, so while
many areas will see a mild and humid morning, falling temperatures
and gusty north winds will make it feel much different by late
afternoon. Cannot rule out some wet snow flakes across far northwest
Oklahoma this evening.

- Freezing temperatures appear possible across northern and western
portions of Oklahoma. Many areas have seen a freeze and we are well
beyond the date of average first freeze, so no freeze warnings
planned on this shift. This will be reassessed today.

- Brief elevated fire weather conditions across western north Texas
late this morning and this afternoon behind the dryline and ahead of
cold front.

Intense, progressive longwave trough will pass over the region today
and tonight. Initial jet streak currently progressing over the
Panhandles at this typing, yielding strong forcing near incoming
cold front. Scattered showers and storms expected to continue with a
few severe storms possible. What is preventing a greater risk of
nocturnal tornadoes early this morning will be fast southerly
progress of strong cold front. This will act to undercut the storms
and prevent the ingesting of surface based parcels. Could still mix
down some severe level wind gusts or perhaps see some marginally
severe hail though. Caveat will be if we get convection ahead
of/east of the front. If that happens the tornado threat will be
much higher, at least for brief/weak tornadoes.

While there could be a relative decrease in storm activity during
the post sunrise hours of the morning as the nocturnal low level jet
weakens, still expect some shower and thunderstorm activity along
and behind the cold front continuing into the afternoon. Activity
near the front will be more of a linear mode, and with progression
of colder air, minimal tornado threat is expected with storms near
front. Any storms east/ahead of the cold front will need to be
watched closely due to increasing instability and still sufficiently
strong low level shear. During the afternoon and evening, as cold
front overtakes the dryline and moves into an environment of
stronger instability and shear (mainly southeast of Interstate-44 or
near/southeast of Wichita Falls, Lawton, Oklahoma City and
Stillwater) severe thunderstorms are forecast to increase in both
intensity and coverage with damaging wind gusts and tornadoes the
main concerns, followed by some large hail. Storms that develop
ahead of the front, mainly across areas near and east of Ardmore and
Ada this afternoon and early evening, could pose a more substantial
tornado risk.

There will continue to be rain well behind the cold front this
afternoon and perhaps into the evening across northwest and north
central Oklahoma. With falling temperatures through the day, cannot
rule out some wet snow flakes across extreme northwest Oklahoma,
Harper and Woods counties. Current forecast does not mention snow,
but if precipitation lingers longer than expected, this could
change. If it happens, it would likely melt upon contact with a
relatively warm ground. Freezing or near freezing temperatures will
be in the forecast for late tonight, but with many areas having seen
a freeze this fall and those locations being beyond their average
first freeze, we opted not to issue any freeze headlines.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 242 AM CDT Fri Nov 4 2022

After below average temperatures to start the weekend, a moderation
of temperatures expected Sunday and Monday despite another weak
frontal intrusion on Sunday. With upper flow then becoming stronger
and more zonal, return flow (both warmer and more moist) will spread
over the region Monday into Tuesday. This could yield some warm
advection showers and perhaps a few thunderstorms. Next chance for
more impactful weather still progd by models late next week with
another longwave trough and associated cold front. Still a lot of
model disagreement on timing and impacts.

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Fri Nov 4 2022

Showers and thunderstorms along a cold front will continue to
impact aviation weather this afternoon. The front is currently
from SWO to OUN to SPS and continuing southeastward. Storms have
developed behind it, with conditions frequently dropping into
MVFR/IFR. Gusty northwest winds and low ceilings can be expected
for several hours behind the front, with clearing occurring from
west to east overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  37  62  48  72 /   0   0   0   0
Hobart OK         35  64  45  73 /   0   0   0   0
Wichita Falls TX  40  70  51  79 /   0   0   0   0
Gage OK           29  67  39  70 /  10   0   0   0
Ponca City OK     35  64  44  70 /  20   0   0   0
Durant OK         41  65  48  75 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...11
LONG TERM....11
AVIATION...04
Hazardous weather outlook, Nov 4, 2:01 AM CST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
301 AM CDT Fri Nov 4 2022

OKZ004>048-050>052-TXZ083>090-050815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
301 AM CDT Fri Nov 4 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms across far northwest Oklahoma early this
morning are expected to spread eastward over the region today.

The greatest severe weather risk will be across southeast
Oklahoma, where tornadoes, damaging wind gusts, and large hail are
possible during the afternoon and evening hours. This area of
greatest concern will be near and east of Ardmore, Ada, and
Holdenville.

Farther to the north and west, strong to severe thunderstorms may
develop along a cold front and dryline as they move from west to
east this morning into the afternoon. The primary hazards will be
damaging wind gusts and large hail with a low tornado risk.

Thunderstorms should end from west to east Friday afternoon
through the evening hours.

.Fire Weather...
Brief, elevated fire weather conditions are possible across
western north Texas this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
The next chance for thunderstorms will be Monday into Tuesday,
mainly across southeast and central Oklahoma. Organized severe
storms are not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Nov 4, 12:16 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Norman OK
116 PM CDT Fri Nov 4 2022

OKZ017-018-023-024-041845-
Kingfisher OK-Canadian OK-Caddo OK-Blaine OK-
116 PM CDT Fri Nov 4 2022

...A strong thunderstorm will impact portions of west central
Kingfisher, northwestern Caddo, Blaine and northwestern Canadian
Counties through 145 PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colony, moving northeast at 60 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Watonga, Geary, Okeene, Hydro, Canton, Longdale, Hitchcock,
Bridgeport, Greenfield, Loyal, Eagle City, southeastern Canton Lake,
Southard and Omega.

This includes Interstate 40 between mile markers 87 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3606 9807 3536 9844 3541 9862 3617 9858
TIME...MOT...LOC 1816Z 210DEG 54KT 3533 9864

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Zwink
Special weather statement, Nov 4, 12:42 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Norman OK
142 PM CDT Fri Nov 4 2022

OKZ006-011-012-017-018-041915-
Major OK-Garfield OK-Kingfisher OK-Alfalfa OK-Blaine OK-
142 PM CDT Fri Nov 4 2022

...A strong thunderstorm will impact portions of northwestern
Kingfisher, southeastern Alfalfa, northeastern Blaine, northwestern
Garfield and southeastern Major Counties through 215 PM CDT...

At 142 PM CDT, Doppler radar was tracking a strong thunderstorm near
Okeene, moving northeast at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Enid, Okeene, Lahoma, Ringwood, Drummond, Goltry, Ames, Meno,
Hillsdale, Carrier and North Enid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 9811 3660 9808 3648 9782 3602 9827
      3609 9842 3661 9811
TIME...MOT...LOC 1842Z 210DEG 49KT 3612 9828

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Zwink
Special weather statement, Nov 4, 1:04 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Norman OK
204 PM CDT Fri Nov 4 2022

TXZ086-088-089-041930-
Wichita TX-Archer TX-Baylor TX-
204 PM CDT Fri Nov 4 2022

...A strong thunderstorm will impact portions of northwestern Archer,
southeastern Wichita and southeastern Baylor Counties through 230 PM
CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Megargel, moving northeast at 50 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Wichita Falls, Iowa Park, Holliday, Megargel, Sheppard AFB, Dundee,
Mankins, Westover, Lake Kickapoo, Lakeside City and Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3348 9911 3407 9865 3394 9842 3387 9842
      3340 9886 3340 9891
TIME...MOT...LOC 1904Z 219DEG 42KT 3353 9891

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Zwink
Local storm report, Nov 4, 1:05 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
205 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TSTM WND DMG     2 SW CALERA             33.91N 96.46W
11/04/2022                   BRYAN              OK   EMERGENCY MNGR

            MOBILE HOMES DAMAGED AROUND PLATTER AND
            CALERA.

&&

MDU
Special weather statement, Nov 4, 1:09 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Norman OK
209 PM CDT Fri Nov 4 2022

OKZ023-038-044-041945-
Cotton OK-Caddo OK-Comanche OK-
209 PM CDT Fri Nov 4 2022

...A strong thunderstorm will impact portions of central Comanche,
southern Caddo and northwestern Cotton Counties through 245 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Faxon, moving northeast at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lawton, Elgin, Geronimo, Fletcher, Sterling, Chattanooga, Faxon,
southeastern Lake Ellsworth and eastern Fort Sill.

This includes Interstate 44 between mile markers 23 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3443 9866 3444 9866 3490 9829 3476 9809
      3469 9809 3468 9810 3468 9814 3464 9814
      3432 9850
TIME...MOT...LOC 1909Z 218DEG 47KT 3444 9854

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Zwink
Local storm report, Nov 4, 1:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
212 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     1 N CALERA              33.95N 96.43W
11/04/2022                   BRYAN              OK   EMERGENCY MNGR

            TREES AND POWERLINES DOWN AT CALERA HIGH
            SCHOOL. TIME ESTIMATED VIA RADAR.

&&

MDU

The radar

The Altus AFB radar (KFDR), 92 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Archer

When
November 4, 1:25 PM CST
Where
Archer County, Archer City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.590, -98.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065426.